Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A Weakly Chainable Tree-Like Continuum without the Fixed Point Property


Author: Piotr Minc
Journal: Trans. Amer. Math. Soc. 351 (1999), 1109-1121
MSC (1991): Primary 54F15; Secondary 54H25
DOI: https://doi.org/10.1090/S0002-9947-99-02071-1
MathSciNet review: 1451610
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An example of a fixed points free map is constructed on a tree-like, weakly chainable continuum.


References [Enhancements On Off] (What's this?)

  • 1. W. L. Ayres, Some generalizations of the Scherrer fixed-point theorem, Fund. Math. 16 (1930), 332-336.
  • 2. H. Bell, On fixed point properties of plane continua, Trans. Amer. Math. Soc. 128 (1967), 539-548. MR 35:4888
  • 3. D.P. Bellamy, A tree-like continuum without the fixed-point property, Houston J.Math. 6 (1980), 1-13. MR 81h:54039
  • 4. -, The fixed point property in dimension one, in Continua with the Houston problem book (H. Cook et al., eds.), Marcel Dekker, New York, 1995, pp. 27-35. MR 96a:54056
  • 5. R.H. Bing, Snake-like continua, Duke Math. J. 18 (1951), 653-663. MR 13:265a
  • 6. -, The elusive fixed point property, Amer. Math. Monthly 76 (1969), 119-132. MR 38:5201
  • 7. K. Borsuk, Einige Sätze über stetige Streckenbilder, Fund. Math. 18 (1932), 198-213.
  • 8. -, Sur un continu acyclique qui se laisse transformer topologiquement en lui même sans points invariants, Fund. Math. 24 (1935), 51-58.
  • 9. -, A theorem on fixed points, Bull. Acad. Sci. Polon. 2 (1954), 17-20. MR 16:275h
  • 10. L. Fearnley, Characterizations of continuous images of pseudoarc, Trans. Amer. Math. Soc. 111 (1964), 380-399. MR 29:596
  • 11. J. B. Fugate and L. A. Mohler, A note on fixed points in tree-like continua, Topology Proc. 2 (1977), 457-460. MR 80k:54062
  • 12. C. L. Hagopian, A fixed point theorem for plane continua, Bull. Amer. Math. Soc. 77 (1971), 351-354. MR 42:8469
  • 13. -, The fixed point property for deformations of tree-like continua, preprint.
  • 14. O. H. Hamilton, A fixed point theorem for pseudoarcs and certain other metric continua, Proc. Amer. Math. Soc 2 (1951), 173-174. MR 12:627f
  • 15. S. Iliadis, Positions of continua in a plane and fixed points, Vestn. Moskov. Univ. 25 (1970), 66-70. MR 44:4726
  • 16. S. Kinoshita, On some contractible continua without fixed point property, Fund. Math. 40 (1953), 96-98. MR 15:642b
  • 17. R. Knill, Cones, products and fixed points, Fund. Math. 60 (1967), 35-46. MR 35:2270
  • 18. A. Lelek, On weakly chainable continua, Fund Math. 51 (1962), 271-282. MR 26:742
  • 19. W. Lewis, Continuum theory problems, Topology Proc. 8 (1983), 361-394. MR 86a:54038
  • 20. R. Ma\'{n}ka, Association and fixed points, Fund. Math. 91 (1976), 105-121. MR 54:1183
  • 21. R. D. Mauldin (ed.), The Scottish Book: Mathematics from the Scottish Café, Birkhauser, Boston, 1981. MR 84m:00015
  • 22. P. Minc, A fixed point theorem for weakly chainable plane continua, Trans. Amer. Math. Soc. 317 (1990), 303-312. MR 90d:54067
  • 23. -, A tree-like continuum admitting fixed point free maps with arbitrarily small trajectories, Topology and its Appl. 46 (1992), 99-106. MR 94a:54108
  • 24. -, A periodic points free homeomorphism of a tree-like continuum, Trans Amer Math. Soc. 348 (1996), 1487-1519. MR 96h:54029
  • 25. J. Mioduszewski, A functional conception of snake-like continua, Fund. Math. 51 (1962), 179-189. MR 26:1859
  • 26. G. Nöbeling, Eine Fixpunkteigenschaft der BaumKurven, Ergebnisse eines mathematischen Kolloquium 2 (1932), 19.
  • 27. L.G. Oversteegen and J.T. Rogers, Jr., Tree-like continua as limits of cyclic graphs, Topology Proc. 4 (1979), 507-515. MR 82c:54032
  • 28. -, An inverse limit description of an atriodic tree-like continuum and an induced map without a fixed point, Houston J.Math. 6 (1980), 549-564. MR 82j:54075
  • 29. -, Fixed-point-free maps on tree-like continua, Topology and its Appl. 13 (1982), 85-95. MR 83b:54044
  • 30. W. Scherrer, Über ungeschlossene stetige Kurven, Math. Zeitschr. 24 (1926), 125-130.
  • 31. K. Sieklucki, On a class of plane acyclic continua with the fixed point property, Fund. Math. 63 (1968), 257-278. MR 39:2139

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54F15, 54H25

Retrieve articles in all journals with MSC (1991): 54F15, 54H25


Additional Information

Piotr Minc
Affiliation: Department of Mathematics, Auburn University, Auburn, Alabama 36849
Email: mincpio@mail.auburn.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02071-1
Keywords: Tree-like continuum, weakly chainable, fixed point property
Received by editor(s): May 20, 1996
Received by editor(s) in revised form: March 6, 1997
Additional Notes: This research was supported in part by NSF grant # DMS-9505108.
The author is grateful to Charles L. Hagopian for suggesting several valuable improvements
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society